Nebraska, 2012

Damaging Wind in Nebraska, August 1, 2012

August 1, 2012 · NWS OAX · 1 event in 1 county or zone

Thunderstorms formed along a surface trough during the evening of the 1st within a zone of moderate to strong instability. The thunderstorms struggled to sustain themselves as they pressed east into a region lacking mid level moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms formed along a surface trough during the evening of the 1st within a zone of moderate to strong instability. The thunderstorms struggled to sustain themselves as they pressed east into a region lacking mid level moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 1, 9:04 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 1, 9:04 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1004 PM CDT WED AUG 1 2012

.UPDATE...
DID AN EVENING UPDATE A LITTLE EARLIER TO ACCOUNT FOR HIGHER POPS
IN THE NORTHEAST AND CONTINUED SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS FARTHER SOUTHEAST OVERNIGHT.

&&

.DISCUSSION...
THE EVENING OAX SOUNDING WAS ON THE DRY SIDE WITH LESS THAN ONE
INCH PRECIP WATER...LBF HOWEVER HAD A MUCH MORE FAVORABLE SOUNDING
WITH AROUND 3200 J/KG FOR CAPE AND LITTLE CINH AND 1.34 FOR PRECIP
WATER. THE MOISTURE TRANSPORT VECTORS CONTINUE TO BRING THE
MOISTURE EASTWARD AND SOUTHWARD...SO SCATTERED POPS STILL SEEM ON
TRACK. GUSTY WINDS ARE POSSIBLE WITH DOWNDRAFT CAPE OF 1800 J/KG.
SO FAR HAVE HAD REPORTS OF 40 TO 50 MPH NEAR NELIGH.  THE NEW NAM
TRIES TO HOLD ON TO THE PRECIPITATION THURSDAY MORNING FARTHER
NORTH SO THIS WILL NEED TO BE ASSESSED.

&&

.PREV DISCUSSION... /ISSUED 715 PM CDT WED AUG 1 2012/

AVIATION...

AVIATION...
00Z TAFS FOR KOMA...KLNK...AND KOFK.
SHRA/TSRA AND WINDS ASSOCIATED WITH THIS PRECIPITATION WILL BE THE
PRIMARY CONCERN OVERNIGHT. TSRA HAVE BEEN MOVING THROUGH WESTERN
AND WEST CENTRAL NEBRASKA. STRONG WINDS OF 50 TO 60 MPH HAVE BEEN
OCCURRING WITH SOME OF THE STORMS AND SOME DIME-SIZED HAIL.
INCLUDED A FEW HOURS OF SHRA AT EACH SITE BETWEEN 06Z AND 11Z ALONG
WITH SOME GUSTY WINDS OF 25-35KTS. WILL NEED TO MONITOR
SPEED/MOVEMENT AND HOW THEY HOLD TOGETHER TO ADD IN TSRA AND
STRONGER WINDS AS NECESSARY. THERE HAS ALREADY BEEN AN INCREASE IN
SPEED OF THE LINE AND STORMS MAY MAKE IT TO KOFK EARLIER. VFR
CONDITIONS WILL PREVAIL HOWEVER SOME MVFR CIGS/VSBYS ARE POSSIBLE
STORMS.

PREV DISCUSSION... /ISSUED 501 PM CDT WED AUG 1 2012/

DISCUSSION...

IT APPEARS THAT A SHORT REPRIEVE FROM THE OPPRESSIVE DRY CONDITIONS
THAT HAVE PLAGUED US AS OF LATE IS ON THE HORIZON AS A COUPLE OF COLD
FRONTS APPROACH THE PLAINS. RADAR LOOP WAS SHOWING PCPN ACTIVITY OVER
WESTERN NEBRASKA AND PARTS OF SOUTH DAKOTA WHILE LATEST OBS WERE
DEPICTING A BNDRY EXTENDING ALONG THE ND/SD BORDER WITH CAA SLOWLY
SPREADING SWD OVER NRN SD. THE BIG QUESTION IS WILL THIS RESULT IN
PCPN OVER THE CWA LATER TONIGHT. IT SEEMS THE MODELS ARE TRYING TO
STALL THE FRONT IN THE VICINITY OF THE NRN CWA...BUT GOOD CHUNK OF
DPVA DOES CROSS THE CWA...AND WITH STOUT 315K UPGLIDE NOT
UNREASONABLE AT THIS POINT TO EXPECT SOME HIGH BASED ACTIVITY
DEVELOPING. LATEST HRRR SEEMS TO HAVE A DECENT HANDLE ON THINGS...
WHICH SUGGEST ACTIVITY COULD GET INTO EASTERN NEBRASKA BEFORE
MIDNIGHT.

CHANCES FOR ANOTHER ROUND PCPN ARE ON TAP HEADING INTO THE
WEEKEND. MODELS ARE IN VERY GOOD AGREEMENT THAT UPSTREAM SHORTWAVE
TROF OVER BRITISH COLUMBIA WILL SLIGHTLY BREAK DOWN THE CONUS
UPPER RIDGE AS IT DROPS INTO THE LOWER 48. THE THERMAL GRADIENT
WITH THE ATTENDANT COLD FRONT WILL BE MORE STOUT IN NATURE. WITH
DECENT ENVIRONMENTAL MOISTURE ON HAND... PRECIP WATER VALUES
AROUND 2"/KI OF 40...IS REASONABLE TO MAINTAIN POPS FRIDAY NIGHT.
POSSIBLE LINGERING ACTIVITY THEN SATURDAY MORNING OVER THE SRN
CWA. RELATIVELY COOLER AFTN HIGHS IN THE MID 80S THEN SUNDAY
AFTERNOON. HEADING INTO NEXT WEEK...THE SITUATION LOOKS RATHER
BLEAK WITH DRY CONDITIONS AND HIGH TEMPS PUSHING BACK TO THE
MID/UPPER 90S AS AN UPPER RIDGE RETURNS OVER THE CONUS.

DEE/BCM

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Aug 1, 4:27 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CDT WED AUG 1 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
527 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO
NORTHEAST NEBRASKA THIS EVENING AND SPREAD SOUTHEAST
OVERNIGHT...WITH A FEW LINGERING STORMS NEAR THE KANSAS BORDER
THURSDAY MORNING. SOME STORMS MAY PRODUCE DAMAGING WINDS AND
MARGINALLY SEVERE HAIL WITH THEM.

AN UPPER LEVEL WEATHER DISTURBANCE WITH AN ACCOMPANYING SURFACE
FRONT AND AVAILABLE MONSOONAL MOISTURE ARE RESPONSIBLE FOR THE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE FORECAST FOR FRIDAY NIGHT AND
SATURDAY WITH ANOTHER CHANCE FOR STORMS MONDAY NIGHT. DAMAGING
WINDS AND LARGE HAIL MAY ACCOMPANY THE STORMS FRIDAY NIGHT AND
SATURDAY.

THE STORMS FRIDAY NIGHT AND SATURDAY ARE ASSOCIATED WITH A
STRONGER WEATHER DISTURBANCE AND FRONT THAT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...BUT WILL PROBABLY NOT
BE NEEDED THURSDAY MORNING.

ZAPOTOCNY

In the hours before

Special weather statement, Aug 1, 7:28 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
828 PM CDT WED AUG 1 2012

NEZ011-020200-
KNOX NE-
828 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 900 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM NIOBRARA TO 13 MILES NORTHEAST OF ONEILL...OR ALONG A LINE
EXTENDING FROM 28 MILES SOUTHEAST OF PICKSTOWN TO 23 MILES
SOUTHEAST OF SPENCER...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO AROUND 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CREIGHTON...VERDIGRE...NIOBRARA...SANTEE...CENTER...VERDEL AND
BAZILE MILLS.

LAT...LON 4287 9825 4284 9819 4284 9815 4276 9804
      4277 9795 4279 9791 4286 9788 4287 9786
      4284 9771 4244 9783 4244 9830 4244 9830
      4288 9830
TIME...MOT...LOC 0127Z 268DEG 30KT 4282 9809 4259 9846

MILLER
Special weather statement, Aug 1, 7:41 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY
NEBRASKA 841 PM CDT WED AUG 1 2012

NEZ011-016-020230-
ANTELOPE NE-KNOX NE-
841 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR ANTELOPE AND SOUTHWESTERN KNOX
COUNTIES UNTIL 930 PM CDT...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR INMAN...OR 8 MILES
SOUTHEAST OF ONEILL...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO AROUND 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NELIGH...ORCHARD...CLEARWATER...OAKDALE...BRUNSWICK AND ROYAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4252 9831 4253 9797 4202 9795 4202 9830
TIME...MOT...LOC 0138Z 268DEG 26KT 4235 9857

MILLER
Special weather statement, Aug 1, 8:53 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
953 PM CDT WED AUG 1 2012

NEZ011-012-016>018-030>032-042-020330-
BOONE NE-CEDAR NE-STANTON NE-ANTELOPE NE-PIERCE NE-MADISON NE-
PLATTE NE-WAYNE NE-KNOX NE-
953 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOONE...SOUTHWESTERN
CEDAR...WESTERN STANTON...SOUTHEASTERN ANTELOPE...PIERCE...MADISON...
NORTHWESTERN PLATTE...WESTERN WAYNE AND SOUTHEASTERN KNOX COUNTIES
UNTIL 1030 PM CDT...

AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM BLOOMFIELD TO ALBION...OR ALONG A LINE EXTENDING FROM 29
MILES SOUTHWEST OF YANKTON TO 36 MILES NORTHWEST OF COLUMBUS...AND
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO AROUND 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON...PIERCE...PLAINVIEW...BATTLE CREEK...RANDOLPH...
NEWMAN GROVE...OSMOND...WAUSA...COLERIDGE...HADAR...MEADOW GROVE...
HOSKINS...LINDSAY...CRESTON...TILDEN...HUMPHREY...MAGNET...TARNOV
AND FOSTER.

LAT...LON 4260 9776 4259 9718 4156 9734 4160 9796
TIME...MOT...LOC 0249Z 262DEG 26KT 4254 9772 4166 9800

MILLER
Special weather statement, Aug 1, 9:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1015 PM CDT WED AUG 1 2012

NEZ011-012-017-018-031>033-020345-
CEDAR NE-STANTON NE-PIERCE NE-MADISON NE-CUMING NE-WAYNE NE-KNOX NE-
1015 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CEDAR...STANTON...
EASTERN PIERCE...NORTHEASTERN MADISON...NORTHWESTERN CUMING...
WAYNE AND SOUTHEASTERN KNOX COUNTIES UNTIL 1045 PM CDT...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM WAUSA TO 7 MILES SOUTH OF NORFOLK...OR ALONG A LINE EXTENDING
FROM 26 MILES SOUTH OF YANKTON TO 33 MILES NORTH OF COLUMBUS...AND
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO AROUND 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORFOLK...WAYNE...HARTINGTON...STANTON...WISNER...RANDOLPH...WAUSA...
COLERIDGE...WINSIDE...PILGER...HADAR...HOSKINS...CARROLL...LAUREL...
BELDEN...MAGNET...MCLEAN AND SHOLES.

LAT...LON 4227 9702 4226 9692 4183 9686 4184 9746
      4257 9756 4268 9701
TIME...MOT...LOC 0312Z 261DEG 22KT 4251 9748 4192 9740

MILLER
Special weather statement, Aug 1, 9:40 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1040 PM CDT WED AUG 1 2012

NEZ012-015-018-020415-
CEDAR NE-THURSTON NE-WAYNE NE-
1040 PM CDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR...WESTERN
THURSTON AND WAYNE COUNTIES UNTIL 1115 PM CDT...

AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR CARROLL...OR 19 MILES
NORTHEAST OF NORFOLK...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO AROUND 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNE...WINSIDE...CARROLL AND SHOLES.

LAT...LON 4227 9702 4226 9680 4209 9671 4209 9721
      4238 9732 4242 9702
TIME...MOT...LOC 0336Z 259DEG 17KT 4226 9720

MILLER

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 1, 9:55 PM CST to 9:59 PM CST
Where
Wayne County, 0.69 mi N of Wayne to 4 mi ENE of Wayne
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.240, -97.020

Thunderstorm wind gusts were measured at 58 mph by the Awos at Wayne. The winds downed a few tree limbs a few miles east northeast of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387632.